Post # 1
I used to have bad migraines 3-4x/year, then discovered B complex, which is fabulous, and worked to prevent them for a while. When I went on birth control pills, I got bad migraines again (at least once a month, sometimes more), so I ended up with mirena. I got it in 7 months ago, and I went for 6 months without migraines. In the last 2 months, I have had 3. There are a couple other mild changes which I am trying to correct, but worried this is the cause. Hormones in the mirena generally circulate in the body for 3-6 months, but wondering if the drop has caused them? I know I could change to a copper IUD, but don’t want to if I don’t have to and that’s not the reason. Has anyone else had this problem?
Post # 3
I would suggest trying the “mini pill.” I get terrible migraines (always have) and when I tried birth control with estrogen in it, it caused me to get more migraines. The mini pill only contains progesterone (or whatever that hormone is called lol) so it didn’t give me any migraines at all! Yay! I’m not on the pill anymore (haven’t been for a year) because I had a super scary migraine (basically all of the symptoms of stroke..I couldnt speak, all that came out was gibberish, I couldnt move, I couldnt sit up without falling over) and I self diagnosed the scary migraine as coming from the pill so I stopped the day after that migraine haha.
There are pills you can take that prevent migraines (Topamax, Amitryptaline) and ones you can take once you feel one coming on (Relpax, etc) if you’re interested in prevention/treatment medication.
Post # 4
I’ve had migraines since I was about 13 and before I was on BC. I took the pill for years and didn’t find it to have an effect either way (more or less) on my migraines.
I switched to Mirena a little over a year ago. I was having trouble remembering to take the pill (always had been an issue). I would say I’ve had less migraines this year than previously, but it could be other factors. Doctors never really figured out why I get them, although some have thought it could be due to an oversensitivity to florescent lights. I also think they are somewhat stress related. So, there are many other factors. I wouldn’t dramatically change BC (as in having one IUD removed and another put in) unless you have really ruled out all other factors.
Also, my doc says you can build up a tolerance to some of the migraine medicines, so if you’re on one, it may be time for a switch.
Post # 5
I’ve never had Mirena but I get bad mirgranes. I stoped taking all hormonal BC about two years ago and it’s gotten much better. If I remember correctly from everything I tried. My gyno told me the ring would work best because thoes types of hormal BC are next to the uterus and therefore less is procressed by the liver as in pill forms. There’s supposed to be less risk of migraines. I imagine this would be the same with mirena since it’s actually in the uterus.
Are there any other factors that could be causing it? I read something once that said people who suffer from migraines are very dependant on maintaining the status quo. So anything that gets changed can cause a migrane, even if you’re sleeping schedule gets thrown off or you eat more carbs than usual. Maybe you’ve unknowingly changed something that you wern’t aware you were sensitive to.
I had an increace in the number of migraines I was getting a few months back. It finally got so bad I had one that lasted for 5 days. I was so light sensitive I could barely see, everything sounded like shouting. I could barely move. My mom suggested I see a chiropractor and it turns out I had a few disks out of place in my neck that were putting pressure on the nerves that cause migraines. The chiropractor (miracle worker) put everything back in place and I was up the next day walking around NYC from 10am-2am with out a problem. It took a few months of regular treatment but I’m having them a lot less frequently and they’re not as servere….Just something else for you to consider.